Alert archive / Kansas / Flash Flood Warnings in 2006
Flash Flood Warning 9, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 11, 2006, 10:41 PM CDT for Douglas County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2006, 10:41 PM CDT (03:41 UTC)
- Expired
- Jul 12, 2006, 1:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Douglas County, KS
The radar
The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 120347 FFWTOP KSC045-120630- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1041 PM CDT TUE JUL 11 2006 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS * UNTIL 130 AM CDT * AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN CONTINUES TO FALL FROM THUNDERSTORMS SLOWLY MOVING EAST ACROSS SOUTHERN DOUGLAS COUNTY. RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAVE ALREADY FALLEN. ANOTHER 1 TO 2 INCHES OF RAIN IS POSSIBLE THROUGH 1130 PM AS ADDITIONAL THUNDERSTORMS MOVE OVER AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL. * LOCATIONS IMPACTED INCLUDE... CLINTON... BALDWIN CITY... PLEASANT GROVE... WORDEN... RUNOFF FROM THESE STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3873 9550 3874 9507 3892 9506 3891 9549 $$
2 follow-up statements
000 WGUS73 KTOP 120435 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1133 PM CDT TUE JUL 11 2006 KSC045-120630- DOUGLAS- 1133 PM CDT TUE JUL 11 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR DOUGLAS COUNTY... AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS DEVELOPING AND MOVING ACROSS THE SAME AREAS OF DOUGLAS COUNTY. THESE STORMS CONTINUE TO PRODUCE VERY HEAVY RAIN OVER THE WARNED AREA. LOCATIONS IMPACTED INCLUDE... CLINTON LAKE...CLINTON AND SOUTHERN LAWRENCE...BALDWIN CITY. RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. LAT...LON 3873 9550 3874 9507 3894 9510 3898 9545 $$
000 WGUS73 KTOP 120631 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 131 AM CDT WED JUL 12 2006 KSC045-120641- DOUGLAS- 131 AM CDT WED JUL 12 2006 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR DOUGLAS COUNTY... ALTHOUGH SMALL CREEKS AND STREAMS...SUCH AS COAL CREEK...LITTLE WAKARUSA CREEK...AND CAPTAIN CREEK...MAY SEE HIGH WATER CONDITIONS THROUGH THE REMAINDER OF THE NIGHT...FLASH FLOODING IS NO LONGER EXPECTED IN SOUTHERN DOUGLAS COUNTY...AND THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. THERE REMAINS TO BE SOME CHANCE FOR THUNDERSTORMS TONIGHT...AND SIGNIFICANT RAINFALL IN LOCATIONS THAT ALREADY RECEIVED HEAVY RAIN TONIGHT MAY CAUSE FLASH FLOODING TONIGHT. LAT...LON 3873 9550 3874 9507 3894 9510 3898 9545 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:40 PM CDT, 7 hours 1 minute earlier.
Area forecast discussion, Jul 11, 3:40 PM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CDT TUE JUL 11 2006 .DISCUSSION... CONVECTION POSSIBILITIES AND FOG POTENTIAL FOR TONIGHT ARE MAIN SHORT TERM CONCERNS FOR THE FORECAST. AT 19Z...WEAK FRONTAL BOUNDARY WAS LOCATED FROM SW IOWA TO JUST SE OF SALINA KS. AHEAD OF THE BOUNDARY IT WAS A WARM AND MUGGY DAY WITH TEMPS IN THE 80S AND DEWPOINTS AROUND 70. STUBBORN LOW CLOUDS OVER THE NORTHERN COUNTIES NORTH OF THE BOUNDARY HAVE FINALLY BEGUN TO BREAK UP. LARGER PICTURE SHOWS UPPER TROUGH AXIS PASSING JUST NORTH OF THE CWA AS UPPER RIDGE TRIES TO BUILD NORTH ACROSS THE ROCKIES. WITH THE MOIST UNSTABLE AIRMASS IN PLACE...THINK SCATTERED THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON AS THE FRONT SLIDES SLOWLY TO THE SE. BIGGEST CONCERNS WITH ANY THUNDERSTORM WILL BE HEAVY RAINFALL WITH ALMOST TROPICAL AIRMASS REMAINING IN PLACE/PWS OVER 2 INCHES PER 12Z TOP SOUNDING. SPC HAS OUR SE CWA IN A SLIGHT RISK THIS AFTERNOON...BUT MAIN THREAT SHOULD BE LIMITED TO ISOLATED WET MICROBURSTS/GUSTY WINDS GIVEN LACK OF SHEAR AND TEMPS TOO WARM IN THE MID LEVELS FOR MUCH IN THE WAY OF HAIL. BOUNDARY SINKS INTO THE REGION THIS EVENING AND BECOMES DIFFUSE/WASHES OUT AS IT DOES SO. WITH THE ATMOSPHERIC CONDITIONS IN PLACE AND SOME LINGERING INSTABILITY...STORMS COULD LINGER FOR A WHILE TONIGHT AHEAD OF THE FRONT ESPECIALLY SOUTH AND EAST OF A LINE FROM TOPEKA TO ABILENE. NORTH OF THE FRONT ACROSS THE NORTHERN COUNTIES...SKIES SHOULD CONTINUE TO CLEAR SOME THIS EVENING. AFTER THE THUNDERSTORMS THE NEXT CONCERN IS FOG. BUFKIT FCST SOUNDINGS FROM THE NAM SHOW VERY WEAK BOUNDARY LAYER FLOW...AND WITH ABUNDANCE OF LOW LEVEL MOISTURE/POTENTIAL RAINFALL THIS AFTERNOON...THINK ANY AREAS THAT CLEAR OUT FOR EVEN A BRIEF TIME COULD SEE PATCHY FOG AFTER MIDNIGHT. ON WEDNESDAY...THE FOG SHOULD SCATTER OUT BY MID MORNING GIVING WAY TO PARTLY CLOUDY SKIES WITH HIGH TEMPS IN THE 90S AND LIGHT WINDS SHIFTING AROUND TO THE SOUTHEAST BY AFTERNOON. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...H500 RIDGE BEGINS TO BUILD BACK UP OVER THE ROCKY MOUNTAIN REGION LEAVING MUCH OF THE CENTRAL PLAINS IN NORTHWEST FLOW DURING THIS PERIOD. AT 20Z TODAY WATER VAPOR IMAGERY INDICATED A SHORTWAVE MOVING THROUGH CENTRAL UTAH...THROUGH THE H500 RIDGE. MODELS BRING THIS ENERGY THROUGH EASTERN KANSAS DURING THE PERIOD...BUT THE INITIATION OF PRECIPITATION REMAINS UP IN THE AIR WITH LITTLE TO FOCUS ON AT THE LOW LEVELS...AND THE LACK OF DEEP LOW LEVEL MOISTURE INDICATED IN THE FORECAST SOUNDINGS. FOR NOW PLACED SLIGHT CHANCE POPS ACROSS THE SOUTHERN PORTION OF THE CWA AS THE REMNANTS OF THE WEAK WARM FRONT OR WIND SHIFT LINE MAY BE THE BEST ARE OF LOW LEVEL CONVERGENCE. THE CONFIDENCE IN THIS IS LOW...BUT WITH SURFACE BASED CAPE VALUES NEAR 2000 J/KG FELT THE POSSIBILITY FOR WEAK LOW LEVEL CONVERGENCE WARRANTED THE SLIGHT CHANCE POPS. FRIDAY THROUGH TUESDAY...IN GENERAL THIS PERIOD WILL BE CHARACTERIZED AS HOT AND HUMID AS H500 RIDGE BROADENS AND STRENGTHENS OVER THE CENTRAL PLAINS. THE WESTERLIES WILL SET UP OVER THE NORTHERN PLAINS KEEPING A LEE SIDE TROUGH OVER THE WESTERN HIGH PLAINS THROUGH THE PERIOD. SOUTHERLY FLOW AT THE LOW LEVELS WILL KEEP GULF MOISTURE THROUGHOUT THE REGION...AND MOSTLY SUNNY SKIES AND WARM AIR ADVECTION WILL KEEP A VERY WARM AIR MASS IN PLACE. THE HOTTEST DAY OF THE PERIOD APPEARS TO BE SUNDAY AT THE MOMENT WITH TEMPERATURES APPROACHING 100 DEGREES ACROSS THE ENTIRE CWA. THE GFS COMPLICATES THE EXTENDED FORECAST SOMEWHAT BY STRENGTHENING A TROUGH OVER THE GREAT LAKES REGION SUNDAY NIGHT THROUGH TUESDAY. THIS WOULD PUSH A FRONTAL BOUNDARY SOUTH THROUGH THE CWA SOMETIME MONDAY OR TUESDAY WHICH WOULD LIMIT HEATING DUE TO CLOUD COVER...OR PRECIPITATION. BECAUSE THE H500 RIDGE IS STRONG IN THE GFS HAVE A HARD TIME BELIEVING THAT THE FRONT WILL MOVE THROUGH AS QUICKLY AS THE GFS ADVERTISES. ALSO THE EUROPEAN IS SOMEWHAT LESS VIGOROUS WITH THE H500 TROUGH OVER THE GREAT LAKES WHICH WOULD LIMIT THE MOVEMENT OF THE COLD FRONT. IN GENERAL DID NOT MAKE SIGNIFICANT CHANGES TO THE EXTENDED AS CHANCES FOR PRECIPITATION WILL RELY ON WEAK WAVES RIDING ALONG THE RIDGE...AND ON THE TIMING OF THE COLD FRONT NEXT WEEK. HAVE A DRY FORECAST FOR NOW WITH LOW CONFIDENCE IN GFS FRONTAL TIMING...AND LITTLE HELP FROM THE MODELS REGARDING WEAK RIDGE RIDING SHORTWAVES. PREVIOUS FORECAST HIGHLIGHTED THE MUGGY HEAT...WHICH SEEMS TO BE THE PROMINENT CONCERN IN THE EXTENDED FORECAST AT THIS TIME. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && GS/DC
Hazardous weather outlook, Jul 11, 4:08 PM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 408 PM CDT TUE JUL 11 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-122115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 408 PM CDT TUE JUL 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS GENERALLY ALONG AND SOUTH OF INTERSTATE 70 TONIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS WEDNESDAY NIGHT THROUGH THURSDAY AFTERNOON...MAINLY FOR LOCATIONS SOUTH OF INTERSTATE 70. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, Jul 11, 7:34 PM CDT, 3 hours 7 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 734 PM CDT TUE JUL 11 2006 KSZ037-120115- MORRIS- 734 PM CDT TUE JUL 11 2006 THROUGH 815 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 10 MPH ACROSS SOUTHERN MORRIS COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE BURDICK AND WILSEY. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 11, 9:42 PM CDT, 59 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 942 PM CDT TUE JUL 11 2006 KSZ054-120330- LYON- 942 PM CDT TUE JUL 11 2006 THROUGH 1030 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH ACROSS CENTRAL LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE ADMIRE AND READING. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 11, 10:18 PM CDT, 23 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1018 PM CDT TUE JUL 11 2006 KSZ038-054-055-120400- LYON-OSAGE-WABAUNSEE- 1018 PM CDT TUE JUL 11 2006 THROUGH 1100 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 15 MPH ACROSS PORTIONS OF SOUTHEAST WABAUNSEE... NORTHERN OSAGE AND NORTHEAST LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE HARVEYVILLE...BURLINGAME...CARBONDALE AND SCRANTON. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 145 AND 165 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 11:37 PM CDT | Flash Flood Warning | TOP | Franklin | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.